Missouri, 2017

Tornadoes and Damaging Winds in Missouri, March 1, 2017

March 1, 2017 · NWS PAH · 9 events in 6 counties and zones

A squall line of severe thunderstorms intensified as it crossed southeast Missouri. The squall line produced widespread damaging winds from 60 to 80 mph across far southeast Missouri, mainly along and southeast of a Poplar Bluff to Cape Girardeau line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$815,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A squall line of severe thunderstorms intensified as it crossed southeast Missouri. The squall line produced widespread damaging winds from 60 to 80 mph across far southeast Missouri, mainly along and southeast of a Poplar Bluff to Cape Girardeau line. Locally higher winds to 90 mph were estimated across New Madrid and Mississippi Counties, along with an isolated embedded tornado. The squall line intensified ahead of an upper-level trough advancing east of the Plains states. The squall line was focused along and ahead of a cold front, where winds at 850 mb were southwesterly between 50 and 60 knots. Ahead of the squall line, the air mass was moist and rather unstable.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 1, 3:07 AM CST, 1 hour 1 minute earlier.

Area forecast discussion, Mar 1, 3:07 AM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Paducah KY
307 AM CST Wed Mar 1 2017

.SHORT TERM...(Today through Friday night)
Issued at 307 AM CST Wed Mar 1 2017

Above average confidence in the long term due to decent model
agreement.

With the approach and passage of a cold front this morning, showers
and thunderstorms are expected to re-develop just prior to frontal
passage, with a few storms possibly becoming severe. Thankfully
synoptic parameters are not quite as impressive as they were Tuesday
afternoon/evening and early this morning, so the current thinking is
damaging winds and possibly large hail will be the primary hazards,
however a QLCS type tornado cannot be ruled out.

Convective activity will diminish from west to east this morning
with with almost all precipitation out of our CWA by midday. Beyond
that high pressure at the surface and weak ridging aloft should keep
the region dry through the end of the short term period.

With the exception of today's highs which will be early,
temperatures stay within a few degrees of normal through the short
term period.

.LONG TERM...(Saturday through Tuesday)
Issued at 307 AM CST Wed Mar 1 2017

High pressure at the surface and weak ridging aloft should keep the
region dry through Sunday.

Precipitation chances begin to increase from the west Sunday night
into Monday with the approach of a cold front out of the plains.
Models still not in good agreement on available instability ahead of
the approaching cold front so will only mention slight chances for
thunder Monday evening. Late Monday night into Tuesday morning
precipitation chances will diminish quickly from west to east in the
wake of the front.

Temperatures will remain well above normal through the period.

&&

.AVIATION...
Issued at 1141 PM CST Tue Feb 28 2017

MVFR/VFR cigs/vsbys and SHRA/VCTS/TSRA with the approach of a cold
front for the first couple of hours, VFR with SHRA and possible
TSRA from 11-13Z, then VFR beyond that in the wake of the front.
Winds gusting up to 25-28 knots out of the south southwest early,
then veering around to the northwest with the frontal passage.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch until 9 AM CST this morning for ILZ083-086-087-
     089>091-093-094.

MO...None.
IN...Flash Flood Watch until 9 AM CST this morning for INZ081-082-
     085>088.

KY...Flash Flood Watch until 9 AM CST this morning for KYZ004-005-007-
     010-011-013>016-018>021.

&&

SHORT TERM/LONG TERM/AVIATION...JP
Hazardous weather outlook, Mar 1, 3:37 AM CST, 31 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
337 AM CST Wed Mar 1 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-021000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
337 AM CST Wed Mar 1 2017

...a few severe thunderstorms are possible this morning...

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Thunderstorms...some possibly severe this morning. Damaging winds
and large hail will be the primary hazards, however a tornado or
two is not out of the question.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A few thunderstorms are possible Monday evening. Locally heavy
rainfall and lightning will be the primary hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested this morning.

JP

In the hours before

Local storm report, Mar 1, 2:13 AM CST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
213 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     NON-TSTM WND GST 2 S CALVERT CITY        37.00N 88.35W
02/28/2017  M65 MPH          MARSHALL           KY   NWS EMPLOYEE

            NON THUNDERSTORM WIND GUST OF 65 MPH REPORTED BY OFF DUTY
            NWS EMPLOYEE

&&

SP
Special weather statement, Mar 1, 2:13 AM CST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
213 AM CST Wed Mar 1 2017

ILZ075>078-080>089-092-093-INZ081-082-085>087-MOZ076-086-087-100-
107>112-114-011015-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-ALEXANDER-
PULASKI-GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK-PERRY MO-BOLLINGER-
CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER-STODDARD-SCOTT-
MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION,
MOUNT CARMEL, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI,
CARBONDALE, MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN,
JONESBORO, VIENNA, CAIRO, MOUND CITY, FORT BRANCH, PETERSBURG,
POSEYVILLE, EVANSVILLE, BOONVILLE, PERRYVILLE, MARBLE HILL,
CAPE GIRARDEAU, JACKSON, PIEDMONT, VAN BUREN, DONIPHAN,
POPLAR BLUFF, BLOOMFIELD, SIKESTON, CHARLESTON, AND NEW MADRID
213 AM CST Wed Mar 1 2017

...Next line of strong to severe storms move into Southern
Illinois and Southeast Missouri shortly before 3 am CST...

A fairly solid line of thunderstorms continues move east and southeast
around 60 mph through Missouri and Illinois.

At 2 am CST, the line of storms stretched from the southwest
corner of Missouri and northwest Arkansas, then arched just north
of the St. Louis Metropolitan area, onward to east central
Illinois near Charleston.

Should the storms continue to move at the current storm motion,
they should move near a Fremont and Saint Mary Missouri line,to
near Woodlawn Illinois, just west of Mount Vernon Illinois by 3 am
CST.

By 4 am CST, the storms should move just east of Poplar Bluff and
Cape Girardeau Missouri, onward to Anna and Carmi Illinos,
reaching near Princeton and Winslow Indiana.

Most of the storms producing winds in excess of 60 mph and one
inch hail were noted along Interstate 44 in the southern half of
Missouri and north of Interstate 40 in northwest Arkansas.

If you live in Southeast Missouri and Southwest Illinois, wind
gusts ahead of the approaching line of storms could reach between
40 and 45 mph.

The current tornado watch that is in effect until 4 am CST may be
replaced with another severe weather watch through daybreak.

Please stay tuned to NOAA Weather radio, commercial television and
radio, as well as social media for further weather updates and
possible warnings.

Smith
Local storm report, Mar 1, 2:18 AM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
218 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 PM     TORNADO          CROSSVILLE              38.16N 88.06W
02/28/2017                   WHITE              IL   BROADCAST MEDIA

            *** 1 FATAL *** DAMAGE REPORTED JUST SOUTH OF CROSSVILLE
            WITH 1 FATALITY.

&&

SP
Special weather statement, Mar 1, 3:03 AM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Paducah KY
303 AM CST WED MAR 1 2017

ILZ075>078-082-083-010945-
White IL-Edwards IL-Hamilton IL-Jefferson IL-Wayne IL-Wabash IL-
303 AM CST WED MAR 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WHITE...WAYNE...
WABASH...NORTHERN JEFFERSON...EDWARDS AND NORTHEASTERN HAMILTON
COUNTIES UNTIL 345 AM CST...

At 303 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Hardinville to near Woodlawn. Movement was
east at 55 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Mount Vernon, Mount Carmel, Fairfield, Albion, Lancaster, Wayne City,
West Salem, Bluford, Cisne, Allendale, Dix, Jeffersonville, Bellmont,
Sims, Bone Gap, Mill Shoals, Browns, Mount Erie, Keenes and
Johnsonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

&&

A tornado watch remains in effect until 400 AM CST for south central
and southeastern Illinois. A tornado watch also remains in effect
until 800 AM CST for south central and southeastern Illinois.

LAT...LON 3860 8815 3857 8815 3857 8765 3854 8767
      3851 8765 3846 8776 3845 8773 3842 8774
      3819 8823 3837 8915 3848 8892 3847 8870
      3858 8870 3861 8863
TIME...MOT...LOC 0903Z 279DEG 48KT 3890 8788 3840 8898

Smith
Special weather statement, Mar 1, 3:22 AM CST, 46 minutes before
Special Weather Statement
National Weather Service Paducah KY
322 AM CST WED MAR 1 2017

MOZ100-107>109-011015-
Butler MO-Carter MO-Wayne MO-Ripley MO-
322 AM CST WED MAR 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR CARTER...RIPLEY...WAYNE AND
BUTLER COUNTIES UNTIL 415 AM CST...

At 321 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Womac to near Dudley.
Movement was east at 45 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Poplar Bluff, Doniphan, Piedmont, Van Buren, Greenville, Wappapello
Lake Area, Sam A Baker State Park, Naylor, Neelyville, Qulin,
Ellsinore, Williamsville, Fisk, Wappapello, Brush Arbor, Lodi,
Milltown, Cascade, Fremont and Hendrickson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

&&

LAT...LON 3709 9122 3710 9096 3705 9096 3705 9079
      3714 9078 3717 9074 3727 9073 3727 9055
      3732 9055 3731 9022 3709 9022 3709 9016
      3699 9017 3692 9026 3674 9017 3660 9017
      3651 9022 3650 9113 3682 9112 3683 9122
TIME...MOT...LOC 0921Z 269DEG 38KT 3764 9010 3673 9010

Smith
Special weather statement, Mar 1, 3:44 AM CST, 24 minutes before
Special Weather Statement
National Weather Service Paducah KY
344 AM CST WED MAR 1 2017

MOZ076-086-087-100-011030-
Wayne MO-Bollinger MO-Cape Girardeau MO-Perry MO-
344 AM CST WED MAR 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BOLLINGER...PERRY...
NORTH CENTRAL WAYNE AND CAPE GIRARDEAU COUNTIES UNTIL 430 AM CST...

At 344 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Coffman to near Womac to 7 miles east of
Glover to near Saco. Movement was northeast at 70 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Cape Girardeau, Jackson, Perryville, Marble Hill, Gordonville,
Altenburg, Glen Allen, Patton, Millersville, Burfordville, Biehle,
Daisy, Alliance, Frohna, Oak Ridge, Sedgewickville, Pocahontas,
Longtown, Old Appleton and Lithium.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

&&

LAT...LON 3785 8979 3781 8968 3775 8967 3775 8962
      3770 8955 3727 8953 3731 9039 3732 9014
      3764 9015 3787 8994 3787 8990 3791 8985
TIME...MOT...LOC 0944Z 241DEG 61KT 3777 9010 3760 9018 3748 9056 3735
9052

Smith

The radar

The Paducah radar (KPAH), 149 km away, was scanning. The volume nearest the first event began at 10:08 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Butler

When
March 1, 4:08 AM CST to 4:10 AM CST
Where
Butler County, Poplar Bluff to Broseley
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
36.750, -90.400

There were three reports of wind gusts around 60 mph in the Poplar Bluff area and surrounding parts of the county. A wind gust to 60 mph was measured by the automated observing system at the Poplar Bluff airport. A wind gust to 62 mph was measured in Broseley by a Davis weather station. A trained spotter in the city of Poplar Bluff estimated a gust to 60 mph.

Thunderstorm Wind, Stoddard

When
March 1, 4:10 AM CST to 4:15 AM CST
Where
Stoddard County, 4 mi WSW of Dexter to Bernie
Measured
70 kt (81 mph) estimated gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
36.778, -90.017

Widespread damaging winds occurred in western and southern Stoddard County. Four miles west-southwest of Dexter, several trees were uprooted, and shingles were blown off a house. An anchored trampoline was blown into a tree. In Bernie, a roof was off a grocery store, and a pine tree was snapped.

Thunderstorm Wind, Stoddard

When
March 1, 4:17 AM CST to 4:26 AM CST
Where
Stoddard County, Dexter to 2 mi E of Bloomfield
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
36.800, -89.950

Damaging winds occurred in the Dexter/Bloomfield area. A wind gust to 61 mph was measured by a Davis weather station in Dexter. A couple miles east of Bloomfield, there was considerable shingle damage to one house. A small outbuilding was toppled.

Thunderstorm Wind, New Madrid

When
March 1, 4:36 AM CST to 4:39 AM CST
Where
New Madrid County, 4.8 mi NW of Matthews to 3.7 mi NNW of Matthews
Measured
70 kt (81 mph) estimated gust
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
36.819, -89.641

Northwest through north of Matthews, a section of roof was blown off an older farmhouse. A barn was levelled. Power poles were leaning or broken. Numerous shingles were missing off one house. A carport was leaning sideways. Numerous large limbs were down. Many irrigation systems were blown over. This damage immediately preceded a tornado that began north of Matthews along U.S. Highway 62.

Thunderstorm Wind, Cape Girardeau

When
March 1, 4:37 AM CST
Where
Cape Girardeau County, Cape Girardeau Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
37.230, -89.570

A wind gust to 60 mph was measured by the automated observing system at the Cape Girardeau airport.

Tornado, New Madrid

When
March 1, 4:40 AM CST to 4:43 AM CST
Where
New Madrid County, 3.48 mi N of Matthews to 6.49 mi NE of Matthews
Rating
EF1
Path length
4.69 mi
Path width
200 yd
Continued into
Mississippi, Mo (PAH)
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
36.820, -89.576

The tornado touched down along U.S. Highway 62 and tracked eastward across Interstate 55. One barn was leveled. Other barns were damaged, and random power poles were down. There was minor damage to a few house roofs. Numerous irrigation pivots were damaged. Some trees were uprooted. Three tractor-trailer rigs were overturned on Interstate 55. Peak winds in the New Madrid County portion of the damage path were near 95 mph. The tornado continued eastward into Mississippi County.

Thunderstorm Wind, Scott

When
March 1, 4:41 AM CST
Where
Scott County, Miner
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
36.900, -89.530

A portion of the roof was blown off a house on State Highway AA. There was extensive siding and shingle damage at the same residence. A carport was blown away.

Tornado, Mississippi

When
March 1, 4:43 AM CST to 4:52 AM CST
Where
Mississippi County, 3.48 mi W of Dogwood to 2.07 mi WSW of Samos
Rating
EF1
Path length
10.52 mi
Path width
200 yd
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
36.833, -89.493

The tornado moved east from New Madrid County, passing across sparsely populated farmland before lifting about three miles north-northeast of Anniston. Significant roof damage occurred to a house, and its attached garage was destroyed. A barn was heavily damaged, and numerous irrigation systems were blown over. Dozens of trees were damaged or uprooted. Numerous power poles were snapped. Peak winds in the Mississippi County portion of the damage path were estimated near 100 mph.

Thunderstorm Wind, Mississippi

When
March 1, 4:48 AM CST to 4:52 AM CST
Where
Mississippi County, 3 mi N of East Prairie to Charleston
Measured
78 kt (90 mph) estimated gust
Property damage
$200,000
Reported by
Trained Spotter
Coordinates
36.823, -89.380

Eight grain bins were destroyed along County Road 407 north of East Prairie. Elsewhere in Mississippi County, there were numerous houses with shingle damage. This was part of a larger area of wind damage that surrounded the EF-1 tornado that tracked across western Mississippi County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2017Every state in 2017This day in weather historyThe tornado archive for Missouri, 2017Warnings in Missouri, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 680508, 680487, 680512, 680495, 680513, 680483, 680500, 680484, 680504.